Caring for Students with Juvenile Diabetes: A Teacher's Guide

Dr. Fran Cogen Health Pro
  • As school begins shortly, school forms for diabetes management are piling up in the nurse's office. This is "must" information for the nurse or medical assistant, but what about the staff member that is in the "trenches" with the student?" In this blog, I will highlight the essentials for knowing how to care for your pupil in the classroom and on the field.


    ATTENTION School Nurses and Medical Assistants: make sure that the form is signed by the parent and that the necessary diabetes related supplies are in the office or with the student. Students should be allowed to have blood glucose meters on their person as well as rapid-acting carbohydrate. Denote if the child can or cannot administer their own insulin (depends of age and capabilites).

    Add This Infographic to Your Website or Blog With This Code:


    General Safety Concerns:


    Hypoglycemia (blood sugar < 70 mg/dl): depending on the school policy, most children should be allowed to check their blood sugar via glucose meter if they feel "low" in class or on the field. Symptoms of hypoglycemia vary with each child and the parent will indicate which ones are typically associated. General symptoms of hypoglycemia include dizziness, shakiness, loss of concentration, and passing out, with possible seizures in the worst case scenario.


    TREATMENT (in classroom or on field)

    • Provide 2-15 grams of fasting-acting carbohydrate according to care plan.
    • Recheck blood glucose in 10-15 minutes.
    • Repeat treatment if blood glucose is <70 mg/dl
    • If on split mixed insulin regime (not pump or basal/bolus therapy), provide extra protein and carbohydrate snack after treating low if next snack or meal is less than 30 minutes away.
    • If on the insulin pump, suspend (stop or disconnect the pump for 30 minutes and restart after blood sugar >/= 100 mg/dl).
    • If student is unconscious, having a seizure, or unable to swallow, assume that the student is "low" and call 911 as well as notify parent. Call nurse and/or medical assistant to administer glucagon or administer glucose gel inside cheek, even if unconscious or seizing.  (It is of my opinion, that everyone in contact with the student should be trained to use glucagon. Practice can be accomplished by using expired glucagon emergency kits). Place student in rescue position (on side).

    Hyperglycemia (blood sugar > 350 mg/dl) Symptoms of hyperglycemia include frequent urination and loss of concentration, presence of ketones, acetone odor to breath, with possible association of abdominal pain, nausea, and vomiting.



    • Check urine ketones (or blood ketones if possible depending on equipment). If urine ketones, call nurse or medical assistant who will follow care plan and administer insulin per orders.
    • Encourage student to drink sugar-free fluids.
    • Provide bathroom breaks as needed.
    • Student may return to class if feeling ok (no nausea, vomiting or abdominal pain).
    • If nurse/medical assistant determines that the ketones are moderate or large the student is to be sent home and family should call the diabetes team for further instructions. Transport to the Emergency Department may be necessary if vomiting with large ketones.

    Exercise and Sports: fast acting carbohydrate source must be available before, during and after all exercise with student and teacher.


    Add This Infographic to Your Website or Blog With This Code:
    • If most recent blood glucose is <70 mg/dl, exercise can occur when the blood glucose is corrected and above 70 mg/dl (may also have a higher pre-exercise target of @150-200 mg/dl, depending on the student and activity. Check the orders).
    • Further suggestions will be unique to the child depending on the insulin regime (split mixed insulin, basal/bolus therapy or pump).
    • Avoid exercise when blood glucose is > 350 mg/dl and ketones are moderate or large.

    Bus Transportation:



    • Allow student to eat on the bus if having symptoms of low blood sugar.
    • Specific recommendations unique to child (check care plan).

    Field Trips:



    • School should provide a teacher/administrator with minimal training to be available to help with problems above. Blood glucose monitor should be available with rapid acting carbohydrate as necessary.


    Testing (examinations/SATs) Situations: follow same guidelines above for hypo and hyperglycemia.


    Disaster Planning (if needed for lockdown, 24-hr shelter in place): follow insulin orders as on School Management Form. The nurse/medical assistant will supervise.


    Health Care Provider Assessment indicates if child can independently perform blood glucose monitoring, administer insulin, inject insulin, determine insulin dose, and operate insulin pump. FIND OUT WHAT CHILD CAN DO INDEPENDENTLY!


    Insulin Orders: are available in the Diabetes Management Care Plan.



    • Find out which insulin regime that child is on (shots/pump).
    • Does he need shots or insulin at lunch?
    • Does he need insulin in the classroom?

    Collaborate with your Diabetes Health Care Team: obtain emergency number!


Published On: September 01, 2009